Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 56, NWS Las Vegas, NV

July 30, 2017San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 30, 2017, 2:03 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2017, 2:03 PM PDT (21:03 UTC)
Expired
Jul 30, 2017, 5:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 63 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
2612 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WGUS55 KVEF 302103
FFWVEF
CAC071-310000-
/O.NEW.KVEF.FF.W.0056.170730T2103Z-170731T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
203 PM PDT SUN JUL 30 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  North central San Bernardino County in southern California...

* Until 500 PM PDT

* At 202 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Cima, Mid Hills Campground, Nipton and Nipton And Ivanpah Roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3540 11575 3547 11558 3546 11545 3558 11539
      3558 11536 3541 11515 3528 11525 3511 11536
      3506 11553

$$

KG
2 follow-up statements
603 
WGUS75 KVEF 302219
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
319 PM PDT SUN JUL 30 2017

CAC071-310000-
/O.CON.KVEF.FF.W.0056.000000T0000Z-170731T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
319 PM PDT SUN JUL 30 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR
NORTH CENTRAL SAN BERNARDINO COUNTY...

At 318 PM PDT, Doppler radar indicated heavy rain across the warned 
area. One to two inches of rain has already fallen. Flash flooding 
is expected.

Some locations that will experience flooding include...
Cima, Mid Hills Campground, Nipton and Nipton And Ivanpah Roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3540 11575 3547 11558 3546 11545 3558 11539
      3558 11536 3541 11515 3528 11525 3511 11536
      3506 11553

$$

KG
501 
WGUS75 KVEF 302351
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
451 PM PDT SUN JUL 30 2017

CAC071-310001-
/O.EXP.KVEF.FF.W.0056.000000T0000Z-170731T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
451 PM PDT SUN JUL 30 2017

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 500 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3540 11575 3547 11558 3546 11545 3558 11539
      3558 11536 3541 11515 3528 11525 3511 11536
      3506 11553

$$

KG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 8:54 AM PDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 30, 8:54 AM PDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
854 AM PDT Sun Jul 30 2017

.SYNOPSIS...Monsoon moisture will continue to push in from the
south increasing chances for showers and storms today through
next week. Storms and showers will be primarily across Mohave,
Lincoln, Clark and San Bernardino counties today with chances
spreading further north into other portions of southern Nevada
Sunday through mid week.
&&

.UPDATE...Early morning storms over SE San Bernardino County were
dissipating, and new showers were beginning to pop over Mohave
County Arizona and Washington County Utah. Only quibble with the
morning forecast is cloud cover, which is lacking over the western
two thirds of the CWA, but this will likely fill in quickly as areas
reach their convective temperature later this morning. No update
planned at this time.
&&

.PREV DISCUSSION...
323 AM PDT Sun Jul 30 2017

.SHORT TERM...today through Tuesday.

As previously discussed the short term forecast will emphasize an
inverted trough tracking across central Arizona/northwest Mexico.
A easterly wave and monsoon moisture will be the primary driver
of weather across the southern zones, while a building ridge
settles in across northern Nevada keeping things relatively quiet
across the Great Basin.

With deep monsoonal moisture across the southern zones and an
easterly wave tracking westward (i.e. forcing for ascent),
thunderstorm development is anticipated across southern Mohave,
southern Clark and eastern San Bernardino Counties today and
Monday. Storm chances will translate further westward with
moisture (i.e. instability) and forcing Monday. Generated storms
will be capable of heavy rain, strong wind and small hail. Also,
steering flow will be minimal today, similar to yesterday, with
mostly outflow-dominate propagating storms. Have decided to not
issue a Flood Watch at this time as model soundings in at risk
areas indicate relatively dry low-levels, which would lead to less
efficient rain rates. By Tuesday, influences from the easterly
wave will be gone but moisture will remain across the Mojave
Desert, which will leave chances for afternoon thunderstorms.

Meanwhile, the northern zones may see isolated shower/thunderstorm
activity today as an impulse over central California continues to
break down. Tonight into early Monday a ridge will build into
northern Nevada acting to suppress most convective activity across
northern zone Monday and Tuesday. Have left slight chances in for
higher terrain in the northern zones on Mon and Tues, with enough
moisture available, afternoon storms are possible. One important
influencing factor will be morning cloud cover, potentially
suppressing/limiting thunderstorm activity. Temperatures are
forecast to be slightly above normal through the short term.

.LONG TERM...Wednesday through Saturday.

Really not seeing anything significantly different in the models and
forecast for Wednesday through Friday as high pressure remains over
northern Nevada. Medium grade monsoon moisture will remain in place
across mainly the southern part of the forecast area but moisture
does eventually work up into the northern part of the area.
Thunderstorm chances Wednesday will mainly be across Mohave, Clark,
San Bernardino and southern Inyo Counties gradually spreading across
the entire area by Friday. At this time I am still not seeing any
significant dynamic forcing so looking at generic slight chance pops
in the valleys and chance pops in the mountains. The latest model
runs are now indicating a potential pattern change by Saturday with
the mid/upper high shifting to roughly just off the coast near San
Diego. If this happens, we will see some form of westerly flow over
our area which would tend to push moisture eastward. I do not
remember seeing this trend last night and for now I went with
basically a persistence forecast and will let later shifts monitor
model trends for potentially backing off on thunderstorm chances
for next weekend.

.FIRE WEATHER...The atmosphere will be fairly moist and unstable
through the week leading to isolated to scattered thunderstorms.
The best thunderstorm chances will mainly be along and southeast
of Interstate 15. The main exception will be a decent chance of
showers and thunderstorms over the Spring Mountains and Sheep Range.
Storms will have the potential to produce heavy rain during this
period. High pressure developing over northern Nevada may suppress
thunderstorm activity over Lincoln, Nye and Esmeralda Counties.

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
have shown decreasing flows over the last couple of days.
However, some road closures continue in the area. Bishop Creek
Bypass and Big Pine Creek Bypass continue to be utilized to
minimize flows through Bishop and Big Pine. Increasing moisture
will bring increasing thunderstorm chances, which could produce
additional runoff that could rapidly increase flows. Remember,
never drive through flooded roadways or around barricades. Also,
pastureland or farmland adjacent to creeks, streams or rivers
could experience areas of standing water.

.AVIATION...For McCarran...Winds likely will stay north to
northwesterly through the morning at around 10 knots and become
lighter and favoring a easterly/southeasterly direction after 16z.
With increasing thunderstorm potential today, confidence is fairly
low on afternoon and early evening wind forecast, as outflow from
afternoon storms may influence prevailing conditions. Outside of
thunderstorm influences, winds should stay fairly light and become
more southerly after sunset and variable in the late evening and
overnight tonight, perhaps favoring a north/northwest direction.
Skies will be FEW to SCT with ceilings down to 12kt through the
period.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered showers and thunderstorms are expected
today across Mohave County, eastern San Bernardino, and higher
terrain of Clark County. Thunderstorms will be capable of gusty
outflow winds, which may impact Las Vegas valley airports as well
as KEED and KIFP during the afternoon and evening hours. Outside
of any thunderstorm influence, winds will follow a similar pattern
when compared to last couple of days, mainly light diurnal winds.
Strongest winds will be likely at KDAG where breezy southwest
winds of 10-15 knots with occasional gusts are likely during the
late afternoon and early evening. FEW to SCT mid and high clouds
expected through the period.&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE....................Morgan
SHORT TERM/AVIATION.......Boothe
LONG TERM/FIRE WEATHER....Harrison

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 30, 9:24 AM PDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
924 AM PDT SUN JUL 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     FLASH FLOOD      8 SE WIKIEUP            34.61N 113.52W
07/29/2017                   MOHAVE             AZ   PUBLIC

            MOHAVE COUNTY ROADS REPORTS A ROAD CLOSURE
            DUE TO WEATHER AND FLOODING OF SIGNAL ROAD
            FROM US93 TO ALAMO ROAD. TIME OF EVENT IS
            ESTIMATED BY RADAR.

&&

CO

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.